DEAR DOORLY DOCTOR

We’re bringing back the sealed section. This issue, doctors answer readers’ most candid(a) sex questions.

Q: I’m on anti-depressants and my sex drive is AWOL. Anything I can do to bring it back? – Blah, Adelaide

A: As many as 70 percent of patients taking the most commonly prescribed antidepressants will say, if asked, that they have experienced changes in their sexual function, including lowered libido, reduced genital sensitivity and delayed or absent orgasm. There are several ways you can improve your sexual life while managing depression, but always consult your doctor before stopping antidepressant medication.

For example, you can try counselling and cognitive behavioural therapy, or an online program for depression such as thiswayup.org.au. Regular exercise also alleviates symptoms. You may find that spending more time becoming aroused during foreplay helps overcome a delayed physical response and increases lubrication. If you experience vaginal dryness use a lubricant like Astroglide, a natural product made from aloe vera.

Also, ask your doctor about add-on medications like buspirone or bupropion that counter the sexual side effects of commonly prescribed antidepressants — or take bupropion alone as it is an effective antidepressant that does not have sexual side effects.

– Dr Rosie King (She runs a private sexual therapy practice in Sydney.)

subscribebutton

Read the rest of Issue #6:

A quick welcome note

Sen Larissa Waters: “We’ve got a long way to go”

“My family knows all too well the consequences of a culture that victim-blames”

We talked to Kick Gurry about playing your ultimate year 9 crush, Jacob Coote

We’re across the internet, so you don’t have to be

Featured image: depositphotos: everett225